• mouthy247 mouthy247
    October 19, 2008
    What anxeity and/or bipolar medication is out there that will help without cause weight gain?
    mouthy247 mouthy247
    October 19, 2008

    I have been on alot of meds for my anxeity and bipolar and all of them are causeing me to gain weight! I also have a very bad back and hip problem to where its hard for me to walk and/or excersise, so is there any answers for me?

    READ MORE

FROM OUR EXPERTS

  • Casey McNulty
    Health Guide
    October 21, 2008
    Casey McNulty
    Health Guide
    October 21, 2008

    Hi mouthy247,

     

    Thank you for your question! Heather Reese has written a SharePost about diet tips for people living with bipolar disorder. Most, if not all, of the medications assicated with bipolar treatment have a side effect of weight gain, so your concern is definitely understood. You may also want to speak with a nutritionist or physical therapist for more ideas on suggestions on how to avoid weight gain while taking your medications.

     

    Best of luck,

    Casey


FROM OUR COMMUNITY

  • suprgrl October 23, 2008
    suprgrl
    October 23, 2008

    Believe it or not, my psychiatrist had me on focalin for awhile. It is used to treat ADD and ADHD. It is a stimulant. It caused me to be able to focus and did wonders for my anexity and depression. The only problem is, a person with bi-polar needs to know their highs and lows. When you are becoming manicky, you and your doctor need to lower your dose or you will be stimulated through the roof. Since I knew when I was becoming manicky, I would lower my dose or stop taking it all together until the manicky phase would pass. The wonderful thing about this medication is it does not cause weight gain. It actually causes weight loss. I lost about 80 lbs on this medication. One should use extreme caution when being bi-polar and using focalin.

    READ MORE
    • Concrnd
      January 15, 2011
      Concrnd
      January 15, 2011

      I talked to the three drs. and checked online please be careful you may want to get a second opinion you are not suppose to be prescribed a drug for ADD/ADHD that you have to take yourself on and off of if you think your maniky and that is misspelled btw. It is manic. I am also bipolar. that is like playing with fire. the drug is addicting and dangerous. You would be much well served and balenced on something you didnt have to pull your self off of randomly. I'm not a Dr. so you dont have to take my advice but i just don't want to see you get swallowed up by and addictive med. And what kind of Doctor let his patient monitor there own meds.

      READ MORE
  • Pam
    Pam
    October 27, 2008
    Pam
    Pam
    October 27, 2008

    Topomax and lamital helped me in combintation.  I have fibromyalgia.  I recently invested in a treadmill and I try to do at least 10 minutes a day to start then increase.  Eat meals in small portion throughout the day.  The topomax will decrease your appetite.  I also take a small amount of clonezapam for anxiety and zoloft for drepression episodes.  Stretching and yoga also helps.

    READ MORE
  • beth October 23, 2008
    beth
    October 23, 2008

    i dont have the answer, i have the same question??????plus problems with my back and hip...........

    READ MORE
  • Michele October 23, 2008
    Michele
    October 23, 2008

    I have been taking citraline (lustrol) for a year, and have now gone down to 100mg a day which I must take at 7am each day, and 7.5mg at night of Zyprocol to help me sleep.  Without these, I would not sleep at all, but lowering the dose helps. Drugs like Seroquel and trazodone left me bloated, very bad headaches, and constipation that eventually led me to A and E for an emergency case! Never again. These are anti depressants that lower your mood, and left me feeling 'lifeless'. Weight gain was down to fluid retention, severe constipation, and made me 'eat more' this I cannot explain. The negatives outweighed the positives, which certainly left me calmer, but to live in that state is not living at all, so I am better off with a more uplifting drug, and a little help to sleep at night, and no weight gain. I would be interested in hearing from othere Bipolar sufferers as to what has worked for them, without any weight gain.

    READ MORE
  • Viki October 23, 2008
    Viki
    October 23, 2008

    Sometimes the best solution is a combination of drugs.  My daughter, for example, does very well with Effexor XR and Topamax.  The Topamax not only helps stabilize her moods, but it also seems to help with the weight gain.  Since my daughter has a history of bulemia, this is extremely important.  It seems to control her compulsion to binge...no binging, no need to purge.

     

    I hope this helps.  Of course I am not a physician, but I would encourage you to see if this is an option for you.

    READ MORE
  • crbradshaw4 October 23, 2008
    crbradshaw4
    October 23, 2008

    So far I weight 192 kept steady trying loose more. Im taking Lithium and Abilify.

    READ MORE
  • polarbear October 29, 2008
    polarbear
    October 29, 2008

     

      i m on Epival  for bipolar and it isnt a weight gainer.

     

     

    READ MORE
  • marydumplin October 24, 2008
    marydumplin
    October 24, 2008

    yes, there is help, but remember not everybody can take the same meds. I was taking depakote for several years and gained over 100lbs. My blood pressure was high, and i was retaining water. I also have a bad back and was in physical therapy. I finally had it with the weight gain, water pills, high blood pressure pills, etc, and asked my phsyciatrist to change my bipolar med. I tried tegretol, but had a reaction to it. Then he prescribed Topomax! I have been taking it ever since, about 5 yrs and lost the 100lbs within the first 8 months, no more high blood pressure or water pills. What a relief!!!! Good luck and I hope this will help you as it did me.

    READ MORE
  • wendy October 23, 2008
    wendy
    October 23, 2008

    I was hopping for an answer myself

    READ MORE
  • nan
    nan
    October 04, 2010
    nan
    nan
    October 04, 2010

    well, I have no answers. But I have had the most unbelievalbly painful 7 years.  It started with a guy, toxic of course, and a roller coaster ride that ended in marriage and divorce, but during that I went away to inpatient, I went to drs. therapists, I realized this guy was crazy making so I never knew what was true so i started going through PTSD symptoms, majorly, then he sucked the blood out me and left and divorced and I thought i  would die,  during this time I was trying lamictal, no good for me, abilify and cymbalta, so so, real prozac used to work for my depression, but this was bigger than that, then I went to effexor always one to PPPPPPPPPPPPPullllllll me out of the hole, but nope, then i got a crazy job, bought a house, got fire two weeks later and then my sister killed herself from this disease.  I have never been in a place where I was so tired of living, I just didn't care anymore. and i usually am a great, fun person, but I lost myself, I lost my old life and friends, I had a son but I really was constantly thinking about a plan to end it, still, and it's not like I want to, but I just can't go on with  the depth of how I feel, it's awful, it's hell on earth.  during all of this,

    my psych put me on adhd new med, vyvance, now I like it bc it's the only thing that can get me out of bed and i feel fairly ok, but then i am a little speedy but productive, however it then drops me 6 hours later and I want to kill myself again.  Awful and I don't want to rely on it because it feels too much like speed.

     

    so this morning I started thinking maybe i am bipolar nos, and am going to tell my doc, (because i've been on them all) to try topomax and nortripiline which is an older one and A typical, but maybe the older ones are also good and i don't think you gain weight.  I don't know, but something has to give, this is not life

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.